Dilaudid question - Personal Opinion

  1. 1
    How do you feel about giving IV Dilaudid (or Dila-la as we call it :chuckle )? B/c in my practice, I see a lot of people turning into addicts when they receive it. They also always want Benadryl and Phenergan given with it...hmm..wonder why... I personally hate giving it and I hate that the pts think they are pulling one over on me saying "I have itching/nausea/etc too and push it fast". Ugh. I push slow and educate every time I give it.
    Son Tava likes this.
  2. 33 Comments so far...

  3. 0
    i'm not understanding the attraction of benadryl?
    that it's sedating?

    anyways, it's reasonable to give these meds w/a narcotic, since dilaudid et al, can cause itching and nausea.
    but to push it fast?
    my reply to these requests, is "no thanks, but thanks for asking"...
    of course, followed w/some education.

    we'll never have a shortage of pts who enjoy their buzzes.

    leslie
  4. 0
    We have a home health patient who has his "nightly cocktail" as we call it. it consists of benadryl, nyquil, advil (used to be dilaudid) plus his scheduled meds which include vicodin and valium and others. when he was on dilaudid, he was on 16mg every 3 hrs(!!!), and it eventually put him in the hospital with an extrodinarily high fever, dillusions, and he ended up in a coma for about a week. recently, he's started c/o severe pain and calling the squad to take him to the ER for IV pain meds. ugh, what people will go through to get drugs.
  5. 4
    I don't like giving IV Dilaudid to cover chronic pain conditions, as I think better long term pain control solutions should be sought. But for acute situations, if it's what works best, then it's appropriate.

    What it comes down to is if they have an MD order for the med and they state they are having pain, I give it regardless of what my personal opinion might be.
  6. 6
    Hey there. I'm one of the unfortunate folks who can't use pain meds because they cause me to itch severely. I had major surgery recently and I asked for "something for itching" with the Dilaudid because narcotics (any narcotic stronger than 1 Darvocet) causes me to itch from head to toe! The choice is awful: suffer in pain - but not itch, or have pain relief, but itch like CrAzY! Or have something for itching along with the pain med < even this is not desirable because all I'd do was sleep. I typically HATE Benadryl - but without... I'd stay awake and scratch ALL night and be even more sleep deprived.

    There's no dispute that a request for a 'fast push' should make a light go on, and it's good you educate the patient about the dangers of such, but please don't be so quick to judge someone who states they itch with pain meds! No offense, but maybe you need some education that this can/does happen. The first time it happened to me (years ago) it was several hours (the better part of a shift) before an order was called in for my intense itching - my physician at that time "educated me" that I should always remind my anesthesiologist and doctor both, to make sure I have something on hand for itching. Patients know when they have this sensitivity and should not be labeled for something that is entirely out of their control. I would be MAJORLY p.o'd if a nurse judged me for such a thing!
    Last edit by NRSKarenRN on Jul 6, '09
  7. 2
    Quote from Virgo_RN

    What it comes down to is if they have an MD order for the med and they state they are having pain, I give it regardless of what my personal opinion might be.
    Yes, exactly. If a patient tells me he/she is in pain and has a pain med ordered, they get the med. And if they don't have anything ordered, I call the doctor and ask for an order.
  8. 1
    The surgical floor I work on we use dilaudid way more than anything else. I don't think it has any more side effects and dangers than any other IV narcotics?
    DeLanaHarvickWannabe likes this.
  9. 2
    I work a med/surg unit and we use a lot of IV dilaudid, along with IV benadryl. We actually have quite a few dilaudid PCA's, and many of those patients need the benadryl to relieve the intense itching they experience. Most of my patients prefer the narcotics to be pushed slowly so it doesn't "go to their heads" and make them woozy and nauseous. But occasionally I'll get someone who says, "You can push it faster than that, I can take it." I always tell them, very sweetly, with a smile, that narcotics can cause them to stop breathing, so I only push slowly. I don't think it helps long-term, and they're always the ones who are on their call lights 15 minutes before the next dose is due, but at least I know I'm doing my job safely and they learn after a time or two that I'm on to them.
    ChiSmile6 and LovingNurse like this.
  10. 2
    I administer a lot of dilauded in the ICU setting and am comfortable doing so. Recently I floated to a medical floor where the outgoing shift RN (new grad) had administered 2 mg IVP along with Zofran IV to a patient I was assigned, for c/o back pain. This man was nauseated, hallucinating, and had clammy skin when I assessed him. The thing was this was a chronic pain condition and when asked what he did at home for relief he reported taking an OTC medication. Later in the day I administered tylenol for the same complaints and the patient reported relief. We must always assess the pain and administer the proper medication, not just give the max dose allowed. I am also against automatically administering an antiemetic with dilauded. You simply need to administer diluted and slow, most folks don't c/o nausea.
    TuTonka and LovingNurse like this.
  11. 0
    well, we've never had a nickname for it like 'more fo lean' or such but, i can say it's pretty much oxyocodone x 10. yeah yeah, i know about the conversion chart... nevertheless. it's short acting, psycotropic, highly addictive. probably best used in recovery or debridement rooms. if ivp morphine isn't sufficient, acutely, consider a pca and/or regional..


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top